DEAR DR. DONOHUE: My 19-year-old son has been diagnosed with compartmental syndrome and has surgery scheduled soon to relieve the pressure. I am told that the chances for recovery are not good and that success varies from minimal to about 50 percent. He is active in numerous sports and is in overall excellent health. Please help us understand his chances for recovery. – R.M.
ANSWER: I just wrote about shin splints and urged everyone not to use the term. I’m using it. Compartmental syndrome is one of the big causes of lower leg pain – shin splints – and it is an important one. I didn’t mention it in the previous item.
The muscles, nerves and blood vessels of the lower leg are packed together into four compartments. Each compartment has a tough, unyielding outer wrapper called fascia. The compartments look very much like sausages – a tough outer coat with a meaty interior.
Compartmental syndrome is an increase in the pressure within the compartment. Since the outer wrapping is so inflexible, an increase of pressure inside can stop blood flow, interfere with nerve transmission and lead to muscle death. In acute cases, which happen in contact sports, the pressure has to be relieved quickly to save the muscles.
In chronic compartmental syndrome, which comes on more slowly and less dramatically, affected athletes complain of tightness, burning, aching or cramping of the lower leg. Activity brings on the pain, which continues for a short time after the activity stops. Stretching increases pain. Pulses in the foot and leg are weak. Fluid has oozed out of blood vessels to cause the increased pressure, which can be measured with special instruments.
Rest and physical therapy might bring relief. However, surgically opening the compartment eases the pressure and frequently is the treatment of choice. I don’t believe your statistics on its success are correct. It most often brings great results, and it doesn’t require a long convalescence.
DEAR DR. DONOHUE: I read books on ballplayers who took steroids and died. Can you tell me if steroids make users sterile? I know a young man who has asked that question. – J.H.
ANSWER: “Steroids” here refers to natural or synthetic male hormones – relatives of testosterone. It doesn’t refer to cortisone-drug steroids.
Male steroids do promote muscle growth. They help athletes attain the body size and strength they dream of. Professional athletes are lured into using them to increase their economic potential.
Male steroids have lots of side effects. They can bollix the liver’s functioning. They can cause hair loss and acne. They often induce breast growth in males. They are known to make users more aggressive. Many of these side effects leave when a person discontinues the hormone.
They are banned by all professional organizations, so they can cost a user his or her chance of achieving athletic stardom.
Fertility? I can’t find any information about their effect on it. They are known to cause testicular shrinkage and a diminution of sperm production, but I haven’t been able to verify actual infertility from their use.
DEAR DR. DONOHUE: I am a 16-year-old girl who plays soccer for my school. I would like to strengthen my neck muscles for the few times I use my head to hit the ball. My brother tells me to buy a head harness that holds weights. I can’t afford that. Is there any other way? – K.D.
ANSWER: Loop a towel around your head and hold the ends in front of your head with both hands. Bend your neck backward while exerting pressure on the towel to resist the bend. Hold the bent position for 10 seconds, and repeat the exercise 10 times. You can vary the amount of resistance you give to the towel, and you can vary the towel’s position so you exercise the front and side neck muscles.
DEAR DR. DONOHUE: I have granuloma annulare, diagnosed by two doctors. Each said he didn’t know where it came from and that there is no cure for it. Do you have any idea where it comes from, or a solution for how to get rid of it? – I.S.
ANSWER: No one knows where granuloma annulare comes from, but it’s a skin condition about which questions turn up in my mail daily.
Red, round rings on the back of the hands, the fingers, the elbows, the tops of the feet or other places break out without warning. The center of the ring eventually turns pale. This form of the disorder appears from youth to the mid-adult years and most often consists of one or a few rings. Half of all patients see an end to it in about two years, but the problem can recur.
A generalized form that comes on later in life – most often in the 40s and 50s – features many red rings that are found on the neck, the upper trunk, the upper arms and other places. This lasts three to four years.
Cortisone ointments or an ointment of tacrolimus can sometimes put a halt to the process. Injecting the rings with the cortisone drug triamcinolone is another avenue of attack. Many patients tire of trying to medicate it and depend on time to effect healing.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com